Thunderstorm Wind, Lafayette
- When
- September 23, 12:00 PM CST
- Where
- Lafayette County, Argyle
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.700, -89.867
An isolated severe storm, embedded in a cluster of general thunderstorms, generated locally powerful downburst thunderstorm winds in the Arygle area. About a dozen large trees and some power lines were toppled.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
An isolated severe storm, embedded in a cluster of general thunderstorms, generated locally powerful downburst thunderstorm winds in the Arygle area. About a dozen large trees and some power lines were toppled. The time is estimate, with the event taking place sometime between 1100 and 1300CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 23, 12:30 AM CST, 11 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 130 AM CDT THU SEP 23 2004 .DISCUSSION...FORECAST FOCUS ON APPROACHING SHORTWAVE WITH CHANCE OF RAIN AND TIMING OF FROPA TONIGHT. MODELS CONTINUE TO SHOW PASSAGE OF SURFACE TROUGH AND OCCLUDED FRONT ENTERING WESTERN CWA BETWEEN 00Z AND 06Z TONIGHT...AND REACHING THE LAKESHORE AROUND 12Z FRIDAY. DISPITE RATHER STRONG SHORTWAVE MODEL POPS ARE RATHER LOW. PREFER THE HIGHER ETA POPS OVER THE GFS. BOTH ETA AND GFS SHOWING SE WI RATHER DRY WHERE N PORTION OF QPF RIPS OFF TO THE NORTH WITH BETTER DYNAMICS AND TRAILING TAIL OF QPF WITH WEAKER FORCING ASSOCIATED WITH TROUGH DISSIPATES AS IT MOVES EAST INTO DRY AIR. WILL KEEP TO PREVIOUS FORECAST TREND WITH CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS IN WESTERN CWA AND A LESSER CHANCE IN THE EAST...BUT KEEP FRIDAY MORNING DRY. ETA SOUNDINGS HAVE LITTLE IF ANY CAPE. ON FRIDAY...COLD AIR ADVECTION WILL BECOME MORE NOTICEABLE BEHIND TROUGH AS WESTERLY WINDS KICK UP INTO THE BREEZY RANGE. H850 TEMPERATURES DROP INTO THE +6 TO +8 RANGE BY 12Z SATURDAY. SHOULD BE A FAIRLY DRY AND PLEASANTLY COOL WEEKEND...AND AT THIS POINT IT LOOKS DRY THROUGH THE EXTENDED FORECAST AS WELL. HOWEVER MODELS SHOWING MORE MEAN RH WITH MID LEVEL TROF. AS SUCH INCREASED THE CLOUD COVER SOMEWHAT SATURDAY AND A LITTLE ON SUNDAY. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. HENTZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 428 AM CDT THU SEP 23 2004 WIZ046-047-051-052-056>060-062>072-240927- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS OR AN ISOLATED THUNDERSTORM TONIGHT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. REM
The Milwaukee radar (KMKX), 111 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422315.